Arizona, 2016

Damaging Wind in Arizona, July 29, 2016

July 29, 2016 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed over the central Arizona mountains during the late afternoon hours on July 29th, and they propagated southwestward off of the mountains and into the lower central deserts during the evening hours. The stronger thunderstorms produced very strong, gusty outflow winds which peaked near 90 mph near Gila Bend as the storms raced to the southwest of the greater Phoenix area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed over the central Arizona mountains during the late afternoon hours on July 29th, and they propagated southwestward off of the mountains and into the lower central deserts during the evening hours. The stronger thunderstorms produced very strong, gusty outflow winds which peaked near 90 mph near Gila Bend as the storms raced to the southwest of the greater Phoenix area. Despite the extreme nature of the peak wind gusts, damage was not reported in the Gila Bend area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM MST, 7 hours 43 minutes earlier.

Area forecast discussion, Jul 29, 2:00 PM MST, 7 hours 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST FRI JUL 29 2016

.SYNOPSIS...
A much more humid airmass will move into the Desert Southwest this
weekend, causing a modest drop in temperatures. There will be a
marked increase in thunderstorm activity beginning this evening and
continuing into next week. All typical hazards associated with the
monsoon season including strong damaging winds, blowing dust,
lightning, and localized flooding will be in play.

&&

.DISCUSSION...
Conditions continue to evolve toward a very active, high impact
weather situation across central Arizona this evening and tonight.
Regional objective analysis shows the H5 anti-cyclone gradually
weakening and shifting east towards the four corners. Per WV imagery,
there appears to be a subtle wave on the eastern periphery of this
midtropospheric high pressure over west-central/southwest NM, and
visible imagery shows rapid manifestation of midlevel clouds in
response to this feature (and possibly encapsulating a gravity wave
as well). Convection over the White Mountains already shows
rather organized outflow and very solid coverage. Given these
features,its not surprising that modest cooling and moistening of the
middle atmosphere is forecast for the remainder of the day per
forecast sounding data.

NCAR and SSEO ensemble output along with almost every local high
resolution model resoundingly suggests intense outflow
winds/boundaries developing from high terrain convection propagating
towards lower elevations. Deep outflow boundaries (and numerous
collisions) should be sufficient to spur additional convection
helping re-enforce strong surface winds leading to expansive dense
blowing dust. Ensemble mean probabilities for sfc winds greater than
30-40kt across the Phoenix metro are about as high as typically ever
seen during monsoon season. Given the relatively high confidence, a
blowing dust advisory remains in effect as a watch type product
leading into this presumptive large event.

In addition to expansive dense blowing dust, severe weather remains
a distinct possibility as well with forecast soundings indicating
outflow mixing 11 g/kg of moisture in a sfc-600mb layer resulting in
the localized  release of 1500 J/kg energy with any better
perturbation. Unusually steep H7-H5 lapse rates near 8 C/km will be
juxtaposed with DCape values near 2000 J/kg indicative of both
severe hail and wind potential. Probably the main uncertainty is how
extensive the deeper convective cells will spread across the
forecast area. but certainly the opportunity exists for a
significant event given the underlying parameters.

Activity Saturday may become highly dependent on evolution of
outflow and convection tonight; and much of the forecast model
output indicates very delayed build up of instability Saturday
afternoon. In fact, forecast soundings show the typical convectively
overturned environment during the morning, then a subsident capping
inversion/elevated mixed layer developing near 700mb during the
afternoon. Ensemble mean probabilities and high resolution output
correspondingly are rather muted in convective response into the
early evening, though show a far more robust response into the late
evening overnight. A vast majority of model output still latches
onto a well defined inverted trough/shortwave Saturday night while
at the same time surges an anomalously high theta-e airmass
northward towards central Arizona. POPs remain quite high during the
Sunday morning time frame with the potential for locally heavy rain.
Consequently, residual cloud cover through the daylight hours Sunday
may very well keep temperatures over central Arizona well retarded
while shifting convective activity westward.

Monday through Thursday...
1000-700 mb mean mixing ratios remain in the 10-12 g/kg through at
least Tuesday, keeping above-climo rain chances in the forecast.
GFS trends toward a slow decline of moisture beginning Wednesday and
especially Thursday (GEM starts drying on Monday). This is reflected
in a gradual eastward retreat PoPs from NAEFS and ESRL output. ECMWF
however holds on to moisture longer as it stalls out an inverted
trough over Arizona. Thus held on to PoPs over south- central AZ
through Thursday. Temperatures during the week will trend slowly
upward.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Westerly winds to prevail through the late afternoon hours with
stronger winds (sustained speeds as high as 12 kts) during the mid-
late afternoon hours today.

Latest high-res computer models are now in much better agreement on
the idea that thunderstorms developing over the higher terrain east
of Phoenix, at least sending strong outflow winds  this evening into
the Greater Phoenix Area during the 01Z-02Z hours. This will likely
affecting all of the Phx area taf sites with even a decent chance for
the storms themselves affecting one or more of the taf sites. Wind
speeds of at least 25 kts, with gusts as high as 35 kts look likely,
with even stronger speeds possible along with blowing dust reducing
visibilities. Heavy downpours and even small hail are possible if
thunderstorms do actually reach the terminal(s). Winds will become
light easterly later this evening, once the storms move through.

Southeast California/Southwest Arizona including KIPL and KBLH:
Should be another quiet taf period at KIPL, with little chance of
any isolated showers or storms, and winds remaining from a
southeasterly direction.

Winds will continue to favor southerly directions and wind speeds at
KBLH through this evening, with stronger winds during the late
afternoon/evening hours. There is fairly high confidence that
outflows from thunderstorms over South-Central AZ will affect KBLH
for a time later this evening, with winds becoming gusty from an
easterly direction along with some blowing dust possible.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Deep southerly to southeasterly flow aloft is expected to push
copious amounts of monsoon moisture into the region, resulting in
scattered to numerous thunderstorms Monday through Wednesday with
good to excellent chances for at least some wetting rains and locally
gusty winds. The combination of considerable cloudiness and rainfall
will also keep temperatures below normal during this period, and
humidities above normal. A shift to more westerly winds aloft is
then expected to gradually reduce moisture levels, and chances for
wetting rains during the Thursday-Friday period, while allowing
temperatures to return to near-normal levels. Minimum humidities in
the 25-45 percent range in the Monday-Wednesday period to drop into
the 20-35 percent range by Friday, with good-excellent overnight
recoveries. Outside of thunderstorms, winds to mainly follow typical
diurnal trends.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening and Saturday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 2 PM this afternoon to 8 PM MST this
     evening for AZZ027-028.

     Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
     evening for AZZ022-023-026.

CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...MO/AJ
AVIATION...Percha
FIRE WEATHER...Percha

In the hours before

Local storm report, Jul 29, 9:10 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
910 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     6 WNW BUCKEYE           33.42N 112.69W
07/29/2016  M62 MPH          MARICOPA           AZ   AWOS

            AWOS STATION 6 WNW BUCKEYE /BXK/.

&&

JS
Local storm report, Jul 29, 9:11 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
911 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     5 SE MARICOPA           33.02N 111.99W
07/29/2016  M63 MPH          PINAL              AZ   MESONET

            MESONET STATION 4 SE MARICOPA /UP559/.

&&

JS
Special weather statement, Jul 29, 9:20 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
920 PM MST FRI JUL 29 2016

AZZ021>023-300500-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
WEST CENTRAL DESERTS AZ-
920 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MARICOPA AND EAST CENTRAL LA PAZ COUNTIES

UNTIL 1000 PM MST

AT 919 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORM WINDS AND DEVELOPING STRONG THUNDERSTORMS NEAR
MORRISTOWN...OR 7 MILES NORTHWEST OF CIRCLE CITY...MOVING NORTHWEST
AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH...SOME AREAS OF BLOWING DUST AND
HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SURPRISE...WICKENBURG...WITTMANN...CIRCLE CITY...SUN CITY WEST...
AGUILA...WENDEN...WHITE TANK MOUNTAIN PARK...GLADDEN...MORRISTOWN...
BEARDSLEY AND VISTANCIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTH CENTRAL ARIZONA.

LAT...LON 3400 11333 3400 11274 3389 11231 3391 11224
      3394 11223 3391 11213 3352 11252 3383 11361
      3419 11334
TIME...MOT...LOC 0419Z 116DEG 38KT 3386 11270

NOLTE
Local storm report, Jul 29, 9:24 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
924 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     DUST STORM       GILA BEND               32.95N 112.71W
07/29/2016                   MARICOPA           AZ   PUBLIC

            LESS THAN 1/4 MILE VISIBILITY.

&&

INIGUEZ
Special weather statement, Jul 29, 9:25 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
925 PM MST FRI JUL 29 2016

AZZ027-028-300515-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
925 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA AND SOUTHWESTERN PINAL COUNTIES

UNTIL 1015 PM MST

AT 924 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS 7 MILES SOUTHWEST OF MARICOPA...OR 22 MILES WEST OF
CASA GRANDE...MOVING SOUTH AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH...PATCHY BLOWING DUST AND RESULTING
REDUCED VISIBILITIES...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...MARICOPA...FREEMAN...OLBERG...ESTRELLA SAILPORT...
KAKA...MOBILE...AK-CHIN VILLAGE AND STANFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTH CENTRAL AND SOUTHEASTERN ARIZONA.

LAT...LON 3253 11252 3320 11221 3308 11176 3279 11185
      3277 11189 3276 11205 3272 11207 3272 11214
      3268 11215 3268 11220 3250 11221
TIME...MOT...LOC 0424Z 020DEG 18KT 3296 11211

NOLTE
Local storm report, Jul 29, 9:36 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
936 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     5 NNE BUCKEYE           33.44N 112.56W
07/29/2016                   MARICOPA           AZ   TRAINED SPOTTER

            A FEW PALO VERDE TREES DOWN AND CURB TO CURB
            FLOODING. TIME ESTIMATED BASED ON RADAR.
            YUMA ROAD AND WATSON RD.

&&

INIGUEZ

The radar

The Phoenix radar (KIWA), 108 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 29, 9:43 PM MST
Where
Maricopa County, 0.9 mi NW of (Gbn)gila Bend Muni
Measured
77 kt (89 mph) measured gust
Reported by
ASOS
Coordinates
32.890, -112.730

During the evening hours on July 29, strong thunderstorms moved southwestward from the greater Phoenix area into the lower deserts of southwest Maricopa County. The stronger storms generated gusty and very strong microburst winds which affected the community of Gila Bend. The official ASOS weather station at the Gila Bend Air Force Aux Field measured a peak wind gust to 89 mph. Fortunately no damage was reported at the airfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645876.